Alert archive / Missouri / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 124, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Jun 13, 1997, 4:37 AM CDT for Cedar County, St. Clair County, Missouri. It was in force for 63 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 13, 1997, 4:37 AM CDT (09:37 UTC)
- Expired
- Jun 13, 1997, 5:40 AM CDT
- In force
- 63 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
Counties Cedar County, MO, St. Clair County, MO
The radar
The Springfield radar (KSGF), 81 km from the middle of the area, began a volume at 09:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 13, 5:00 AM CDT | Thunderstorm Wind | Cedar Springs, MO | |
| Jun 13, 5:10 AM CDT | Thunderstorm Wind | Tiffin, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 13, 4:00 AM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 9.6 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2667 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1075 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSGF 130939 RRA SVRSGF MOC039-185-131040- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 437 AM CDT FRI JUN 13 1997 * SEVERE THUNDERSTORM WARNING FOR CEDAR COUNTY - SOUTHWESTERN MISSOURI ST. CLAIR COUNTY - WEST CENTRAL MISSOURI * UNTIL 540 AM CDT * SOME AREAS AFFECTED EL DORADO SPRINGS BY 500 AM OSCEOLA AND CAPLINGER MILLS BY 530 AM * AT 437 AM SPRINGFIELD DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM PRODUCING LARGE HAIL THE SIZE OF QUARTERS. THIS STORM WAS LOCATED FROM 5 MILES SOUTH OF APPLETON CITY TO NEVADA AND WAS MOVING NORTHEAST AT 35 MPH. MS/DG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 2:33 AM CDT, 2 hours 4 minutes earlier.
Area forecast discussion, Jun 13, 2:33 AM CDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 230 AM CDT FRI JUN 13 1997 MAIN FCST PROBLEM FOR TDY WILL BE WITH POPS AND SVR WX POTENTIAL. MAIN SVR WX THREAT WILL LIKELY BE DURING THE MORNING WITH MCS PUSHING THRU CNTRL E KS ATTM. TRAINING SVR TSRA HAVE FORMED INTO LINE OF SVR STORMS AND MAINLY WIND RELATED EVENT. SFC DWPNT AXIS IN THE 70S STRETCHING FROM NE TX THROUGH MOST OF OK AND INTO W MO WITH DRIER AIR BEHIND MCS ACROSS W KS. WV IMAGERY SHOWS ULJ PUSHING AROUND BASE OF LOW FEEDING STORMS ACROSS TX/OK. NEXT SHRTWV LOOKS TO PUSH ACROSS S MO/N AR LATER IN THE DAY. MCS SHOULD PUSH THRU CWA THIS MORNING HELPING TO MODIFY THE ATMOSPHERE FOR MUCH OF THE DAY. BELIEVE ATMOSPHERE WILL BECOME UNSTABLE AGAIN DURING THE LATE AFTERNOON AND WITH SHRTWV IN THE VCNTY WILL SEE TSRA REDEVELOPING ACROSS S MO. BEST INSTABILITY WILL BE TO THE S ACROSS AR WHERE ETA CAPES FCST AROUND 4000J/KG. WOULD LIKE TO BREAK ZONES INTO MORNING/AFT PDS DUE TO CONVECTION THIS MORNING. RECOMMENDATIONS FOR THIS MORNING/TDY... SGF THIS MORNING...PDS OF SHRA/TSRA...LOCALLY HVY RAIN. TEMPS IN 70S. S5-10. THIS AFTERNOON...P SUNNY. 40% TSRA. HIGH AROUND 80. N5-10. JLN(3 KS COUNTIES IN WATCH UNTIL 6AM) THIS MORNING...PDS OF SHRA/TSRA...LOCALLY HVY RAIN. TEMPS IN 70S. S5-10. THIS AFTERNOON...P SUNNY. 40% TSRA. HIGH 80-85. N5-10. UNO THIS MORNING...PDS OF SHRA/TSRA. TEMPS RISING INTO 70S. S5-10. THIS AFTERNOON...P SUNNY. 40% TSRA. HIGH IN THE LOW 80S. S5-10. VIH/AIZ THIS MORNING...PDS OF SHRA/TSRA. TEMPS RISING INTO 70S. S5-10. THIS AFTERNOON...P SUNNY. 30% TSRA. HIGH AROUND 80. N5-10. CCF... SGF EB 081/061 080/061 080 05743 JLN EB 084/064 084/063 082 05743 LINDENBERG
In the hours before
Special weather statement, Jun 13, 1:03 AM CDT, 3 hours 34 minutes before
KSZ073-097-101-MOZ066-077-088-093-101-130805- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 101 AM CDT FRI JUN 13 1997 ...SEVERE THUNDERSTORM WATCH IN EFFECT FOR SOUTHEAST KANSAS UNTIL 600 AM... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR THE FOLLOWING COUNTIES IN SOUTHEAST KANSAS UNTIL 600 AM CDT: BOURBON...CRAWFORD AND CHEROKEE. THE WATCH INCLUDES THE CITIES OF FORT SCOTT...PITTSBURG...AND COLUMBUS. A LINE OF STRONG TO SEVERE THUNDERSTORMS FROM CENTRAL KANSAS INTO CENTRAL OKLAHOMA WILL MOVE EAST OVERNIGHT. THE MOIST AND UNSTABLE AIRMASS OVER SOUTHEAST KANSAS WILL CONTINUE THE SEVERE THUNDERSTORM THREAT THROUGH SUNRISE. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN SEVERE WEATHER THREAT WITH VERY HEAVY RAINFALL ALSO POSSIBLE FROM THE STRONGER STORMS. A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE POSSIBLE IN AND NEAR THE WATCH AREA. PERSONS SHOULD WATCH FOR^ THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO... COMMERCIAL RADIO...TELEVISION OR CABLE TELEVISION FOR FURTHER INFORMATION. MS
Special weather statement, Jun 13, 3:59 AM CDT, 38 minutes before
MOZ055>057-066>069-077>081-088>096-101>105-131005- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 359 AM CDT FRI JUN 13 1997 ...SEVERE THUNDERSTORM WATCH UNTIL 8AM FOR SOUTHWEST AND PORTIONS OF CENTRAL MISSOURI... THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL 8AM FOR THE FOLLOWING CENTRAL AND SOUTHWEST MISSOURI COUNTIES... ST CLAIR BENTON HICKORY MORGAN CAMDEN LACLEDE DALLAS MILLER BARRY CHRISTIAN JASPER NEWTON TANEY BARTON LAWRENCE DADE POLK VERNON CEDAR GREENE MCDONALD DOUGLAS STONE WRIGHT OZARK WEBSTER INCLUDING THE FOLLOWING TOWNS OF... SPRINGFIELD BRANSON JOPLIN CAMDENTON LEBANON STOCKTON NEVADA NEOSHO PERSONS WITHIN THIS WATCH AREA CAN EXPECT STRONG TO SEVERE THUNDERSTORMS PRODUCING HAIL TO THE SIZE OF QUARTERS ALONG WITH WIND GUSTS IN EXCESS OF 70 MPH. ALSO TORRENTIAL RAINS WILL ACCOMPANY THESE STORMS AND MAY PRODUCE SOME FLASH FLOODING ESPECIALLY IN LOW LYING AREAS. STAY TUNED TO YOUR NORMAL SOURCE FOR WEATHER INFORMATION FOR THE LATEST ON THIS SEVERE WEATHER SITUATION. WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS. LINDENBERG
Special weather statement, Jun 13, 4:01 AM CDT, 36 minutes before
MOZ055>057-066>069-077>081-088>096-101>105-131005- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 359 AM CDT FRI JUN 13 1997 ...SEVERE THUNDERSTORM WATCH UNTIL 8AM FOR SOUTHWEST AND PORTIONS OF CENTRAL MISSOURI... THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL 8AM FOR THE FOLLOWING CENTRAL AND SOUTHWEST MISSOURI COUNTIES... ST CLAIR BENTON HICKORY MORGAN CAMDEN LACLEDE DALLAS MILLER BARRY CHRISTIAN JASPER NEWTON TANEY BARTON LAWRENCE DADE POLK VERNON CEDAR GREENE MCDONALD DOUGLAS STONE WRIGHT OZARK WEBSTER INCLUDING THE FOLLOWING TOWNS OF... SPRINGFIELD BRANSON JOPLIN CAMDENTON LEBANON STOCKTON NEVADA NEOSHO PERSONS WITHIN THIS WATCH AREA CAN EXPECT STRONG TO SEVERE THUNDERSTORMS PRODUCING HAIL TO THE SIZE OF QUARTERS ALONG WITH WIND GUSTS IN EXCESS OF 70 MPH. ALSO TORRENTIAL RAINS WILL ACCOMPANY THESE STORMS AND MAY PRODUCE SOME FLASH FLOODING ESPECIALLY IN LOW LYING AREAS. STAY TUNED TO YOUR NORMAL SOURCE FOR WEATHER INFORMATION FOR THE LATEST ON THIS SEVERE WEATHER SITUATION. WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS. LINDENBERG
Local storm report, Jun 13, 4:08 AM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED LOCATION
NATIONAL WEATHER SERVICE SPRINGFIELD MISSOURI
408 AM CDT FRI JUN 13 1997
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0400 AM NEAR ROSELAND KS 1 INCH HAIL
06/13/97 CHEROKEE TREE LIMBS ALSO BLOWN DOWN
AND HEAVY RAINFALL.
REPORTED BY CHEROKEE S.O.
DEPUTY.Local storm report, Jun 13, 4:22 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED LOCATION
NATIONAL WEATHER SERVICE SPRINGFIELD MISSOURI
408 AM CDT FRI JUN 13 1997
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0400 AM NEAR ROSELAND KS 1 INCH HAIL
06/13/97 CHEROKEE TREE LIMBS ALSO BLOWN DOWN
AND HEAVY RAINFALL.
REPORTED BY CHEROKEE S.O.
DEPUTY.The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 3:42 AM CDT | Flash Flood Warning | SGF | Vernon | 63 min |
| Jun 13, 3:42 AM CDT | Severe Thunderstorm Warning | SGF | Vernon | 63 min |
| Jun 13, 4:17 AM CDT | Severe Thunderstorm Warning | SGF | Jasper, Newton | 63 min |
| Jun 13, 4:27 AM CDT | Severe Thunderstorm Warning | SGF | McDonald | 33 min |
| Jun 13, 4:41 AM CDT | Severe Thunderstorm Warning | SGF | Barton, Vernon | 49 min |
| Jun 13, 4:57 AM CDT | Severe Thunderstorm Warning | SGF | Barry, Lawrence | 63 min |
| Jun 13, 5:28 AM CDT | Severe Thunderstorm Warning | SGF | Polk | 62 min |
| Jun 13, 5:33 AM CDT | Severe Thunderstorm Warning | SGF | Dallas, Greene, Webster | 57 min |
| Jun 13, 5:43 AM CDT | Severe Thunderstorm Warning | SGF | Benton, Hickory, St. Clair | 62 min |
| Jun 13, 5:51 AM CDT | Severe Thunderstorm Warning | SGF | Christian, Stone, Taney | 69 min |
| Jun 13, 6:05 AM CDT | Severe Thunderstorm Warning | SGF | Laclede, Wright | 55 min |
| Jun 13, 6:18 AM CDT | Severe Thunderstorm Warning | SGF | Camden | 57 min |
| Jun 13, 6:29 AM CDT | Flash Flood Warning | SGF | St. Clair | 3 hr |
| Jun 13, 7:04 AM CDT | Flash Flood Warning | SGF | Laclede, Webster, Wright | 2 hr |
| Jun 13, 7:45 AM CDT | Flash Flood Warning | SGF | Miller, Morgan | 3 hr |
| Jun 13, 8:17 AM CDT | Flash Flood Warning | SGF | Dent, Shannon, Texas | 2 hr |
| Jun 13, 4:08 PM CDT | Severe Thunderstorm Warning | SGF | Oregon, Shannon | 67 min |
| Jun 13, 5:15 PM CDT | Flash Flood Warning | SGF | Dent, Shannon | 4 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.